Thunderstorm Wind, Harrisonburg (C)
- When
- May 9, 4:00 PM EST
- Where
- Harrisonburg (C) County, Harrisonburg
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.450, -78.867
Trees were downed. The time was estimated.
Scattered thunderstorms with high winds moved across Central Virginia during the afternoon of the 9th. In Rockingham County, a handful of trees were downed in Harrisonburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with high winds moved across Central Virginia during the afternoon of the 9th. In Rockingham County, a handful of trees were downed in Harrisonburg. Hail was also reported. In Albemarle County, trees were downed in Esmont. In Spotsylvania County, officials reported downed trees in Porters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 9, 2:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT THU MAY 9 2002 .SHORT TERM /TDA-TNGT-TMRW/...TALE OF TWO AIR MASSES TDA. WRN SXNS CLRD OUT...AND NOW QUITE UNSTBL. E OF BLU RDG IN THE MARINE AMS...CIGS BLO 010 VSBY 3-5SM BR. QSTN IS HOW MUCH OF THE STBL AMS WL BE GOBBLED UP AS CNVCNTN MVS EWD. SUSPECT A LN IN TSRA IMMEDIATELY E OF PREFRNTL TROF. WND GUSTS BIGGEST CONCERN. EXTRAPOLATION WUD SGGST TSRA E OF BLURDG BY 00Z TNGT...AND CLR AREA BFR MIDNGT. AREAL CVRG WUD LEAN TWD CHC POPS. GOOD DRYING THRAFTR...W/ CAA/NW FLW REIGNING. MOSUN/CLR. FWC/MAV SIMLR AND ACCEPTED. HTS LONG TERM... THIS WILL BE BRIEF DUE TO SVR WX. HI PRES MOVES EAST OF FA BY SATURDAY AFTERNOON. AS HIGH SHIFTS E THE NEXT SYSTEM AND FNT WL MOV IN FORM THE WEST. CHC OF TRW LATE SAT THROUGH MON. LOW PRES WL SHIFT EAST OF REGION MONDAY NIGH AND WL TAKE PCPN WITH IT. TUE THROUGH THUR SURFACE HIGH PRESSURE WL ZONAL FLOW A LOFT FOR QUIET WX. OVERALL ONLY MINOR CHANGES. ND .LWX...NONE.
DCZ001-MDZ002>005-009-010-VAZ021-025>031-036>042-050>056-WVZ048>055- 092145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 339 PM EDT THU MAY 9 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MUCH OF NORTHERN VIRGINIA....WESTERN AND CENTRAL MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR AREAS WEST OF A LINE FROM CARROLL COUNTY MARYLAND THROUGH THE DISTRICT OF COLUMBIA TO THE FREDERICKSBURG AREA. AT 330 PM DOPPLER WEATHER RADAR INDICATED SHOWERS ACROSS CENTRAL MARYLAND IN AN AREA NORTHWEST OF WASHINGTON DC TO JUST WEST OF BALTIMORE. THESE SHOWERS ARE MOVING NORTHEASTWARD AND HAVE BEEN WEAKENING OVER THE PAST COUPLE OF HOURS. AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO WESTERN MARYLAND...EASTERN WEST VIRGINIA AND NORTHWEST AND WEST CENTRAL VIRGINIA. THE STRONGEST THUNDERSTORMS EXTENDED FROM WESTERN ROCKINGHAM INTO WESTERN AUGUSTA COUNTY. THESE THUNDERSTORMS WERE MOVING EAST AT 35 MPH AND WILL AFFECT STAUNTON AND HARRISONBURG DURING THE NEXT HOUR. THESE THUNDERSTORMS COULD CONTAIN HEAVY RAIN...LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES THROUGHOUT THE AFTERNOON AND EVENING. DMW/JLW
MDZ003-VAZ025>031-036>042-050-051-WVZ051>053-092145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 409 PM EDT THU MAY 9 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR MUCH OF NORTHERN VIRGINIA....WESTERN AND CENTRAL MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR AREAS WEST OF A LINE FROM CARROLL COUNTY MARYLAND THROUGH THE DISTRICT OF COLUMBIA TO THE FREDERICKSBURG AREA. AT 405 PM DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM HAMPSHIRE COUNTY WEST VIRGINIA SOUTHWARD THROUGH HARRISONBURG VIRGINIA TO STAUNTON VIRGINIA. THESE STORMS ARE MOVING EAST AT 35 MPH. THESE STORMS HAVE BEEN INTENSIFYING DURING THE PAST HOUR AND ARE CAPABLE OF PRODUCING HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES. DMW/JLS
The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were downed. The time was estimated.
Trees were downed.
Trees were downed in Porters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297298, 5297299, 5297300.